Alert archive / Iowa / Flash Flood Warnings in 2004
Flash Flood Warning 14, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at May 24, 2004, 4:57 PM CDT for Humboldt County, Iowa. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2004, 4:57 PM CDT (21:57 UTC)
- Expired
- May 24, 2004, 9:00 PM CDT
- In force
- 4 hr
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Humboldt County, IA
The radar
The Des Moines radar (KDMX), 125 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.0 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 613 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KDMX 242157 FFWDMX IAC091-250200- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE DES MOINES IA 457 PM CDT MON MAY 24 2004 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * FLASH FLOOD WARNING FOR... HUMBOLDT COUNTY IN NORTH CENTRAL IOWA * UNTIL 900 PM * AT 454 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH FLASH FLOOD PRODUCING RAINS IN THE WARNING AREA. * THE GROUND IS ALREADY SATURATED BY RAINFALL...AND ADDITIONAL RAIN WILL PRODUCE SIGNIFICANT RUNOFF INTO SWOLLEN WATERWAYS. THUNDERSTORMS ARE EXPECTED TO PRODUCE RAINFALL RATES OF 1 TO 2 INCHES PER HOUR. THIS WILL PRODUCE FLASH FLOODING ALONG THE SMALL STREAMS AND CREEKS IN THE COUNTY. OTHER WARNING LOCATIONS INCLUDE... BODE...DAKOTA CITY...HARDY...HUMBOLDT...HUMBOLDT MUNICIPAL AIRPORT... LIVERMORE...RUTLAND AND THOR FLASH FLOODS OCCUR QUICKLY...MOVE TO HIGHER GROUND. AVOID WATER COVERED ROADS...THE ROAD MAY BE WASHED OUT. LESS THAN ONE FOOT OF FAST FLOWING WATER CAN SWEEP AN AUTOMOBILE OFF THE ROAD. LAT...LON 4290 9401 4266 9400 4267 9439 4289 9440 $$ FORSTER
2 follow-up statements
000
WGUS73 KDMX 242307
FFSDMX
IAC091-250000-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
606 PM CDT MON MAY 24 2004
...A FLASH FLOOD WARNING CONTINUES FOR HUMBOLDT COUNTY UNTIL 700
PM...
HEAVY RAINS HAVE ENDED HOWEVER SMALL STREAMS AND CREEKS CONTINUE TO
RISE.
FLASH FLOODS OCCUR QUICKLY...MOVE TO HIGHER GROUND. AVOID WATER
COVERED ROADS...THE ROAD MAY BE WASHED OUT. LESS THAN ONE FOOT OF
FAST FLOWING WATER CAN SWEEP AN AUTOMOBILE OFF THE ROAD.
LAT...LON 4289 9408 4268 9399 4266 9406 4266 9444
4289 9443 4290 9423
$$
FORSTER000
WGUS73 KDMX 250003 AAA
FFSDMX
IAC091-250100-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
700 PM CDT MON MAY 24 2004
...A FLASH FLOOD WARNING FOR HUMBOLDT COUNTY UNTIL 700 PM HAS BEEN
ALLOWED TO EXPIRE...
HEAVY RAINS HAVE ENDED AND NO ADDITIONAL STORMS ARE EXPECTED.
LAT...LON 4289 9408 4268 9399 4266 9406 4266 9444
4289 9443 4290 9423
$$
FORSTERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at May 24, 3:17 PM CDT, 1 hour 40 minutes earlier.
Area forecast discussion, May 24, 3:17 PM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 317 PM CDT MON MAY 24 2004 .DISCUSSION... SIGNIFICANT EVENT IN SHORT TERM WITH PDS WATCHES AS ELEMENTS HAVE COME TOGETHER FOR ACTIVE WEATHER NIGHT. PLENTY OF MOISTURE... INSTABILITY AND SHEAR AVAILABLE FOR ALL MODES OF SEVERE WEATHER. INTENSE RAINFALL RATES AND LOW GUIDANCE FROM PREVIOUS HEAVY RAINS ALSO PRESENT A FLASH FLOOD POTENTIAL. HAVE LEFT FLOOD HEADLINES ALONE ALONG WITH VARIOUS CONVECTIVE WATCHES. SYSTEM TO BLOW THROUGH TONIGHT WITH SUBSIDENCE AND SFC HIGH TO PROVIDE CALM WEATHER INTO MID WEEK. NEXT WESTERN TROF TO DEVELOP BY LATE IN THE WEEK WITH INCREASING CHANCES OF CONVECTION INTO NEXT WEEKEND. WL ONCE AGAIN HAVE TO WATCH HYDRO AS DEEP MOIST SOUTHERLY FLOW DEVELOPS. && .DMX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH ENTIRE CWA UNTIL 4 AM TUESDAY. && COGIL
Hazardous weather outlook, May 24, 7:01 AM CDT, 9 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 701 AM CDT MON MAY 24 2004 ...SEVERE WEATHER OUTBREAK EXPECTED ACROSS SOUTHERN IOWA THIS AFTERNOON AND EVENING... IAZ081>086-092>097-251100- ADAMS-APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MONROE-RINGGOLD-TAYLOR- UNION-WAPELLO-WAYNE- 701 AM CDT MON MAY 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN IOWA...SOUTH OF HIGHWAY 34. .DAY ONE...TODAY AND TONIGHT THERE IS A HIGH RISK OF SEVERE WEATHER ACROSS SOUTHERN IOWA FROM MID AFTERNOON THROUGH THE EVENING HOURS. STRONG WIND SHEAR AND INSTABILITY WILL SUPPORT SUPERCELL THUNDERSTORMS DURING THE AFTERNOON AND EARLY EVENING...WITH VERY LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. TORNADOES ARE ALSO POSSIBLE DURING THIS TIME FRAME...A FEW POTENTIALLY STRONG. THE MAIN AREA FOR THESE THREATS FROM MID AFTERNOON INTO THE EARLY EVENING IS ALONG AND SOUTHWEST OF A LINE FROM CORNING TO CRESTON TO MOUNT AYR. THEN DURING THE EVENING HOURS...A THUNDERSTORM COMPLEX IS EXPECTED TO EVOLVE AND RACE EASTWARD ACROSS SOUTHERN IOWA...WITH THE MAIN THREAT OF VERY STRONG DAMAGING STRAIGHT LINE WINDS. SOME LOCATIONS WILL RECEIVE 1 TO 2 INCHES OF RAINFALL...WITH ISOLATED 3 INCH AMOUNTS. ISOLATED FLASH FLOODING IS POSSIBLE TONIGHT GIVEN THE SATURATED SOIL CONDITIONS. HEAVY RAINS WILL ALSO AGGRAVATE THE ONGOING RIVER AND STREAM FLOODING SITUATION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE EXPECTED AT VARIOUS TIMES FROM FRIDAY INTO THE WEEKEND. SEVERE WEATHER IS POSSIBLE...BUT IT IS TOO EARLY TO DETERMINE SPECIFIC LOCATIONS...THREATS...AND TIMING. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT. IAZ044>050-057>062-070>075-251100- ADAIR-AUDUBON-BOONE-CARROLL-CASS-CRAWFORD-DALLAS-GREENE-GUTHRIE- JASPER-MADISON-MAHASKA-MARION-MARSHALL-POLK-POWESHIEK-STORY-TAMA- WARREN- 701 AM CDT MON MAY 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA...BETWEEN THE HIGHWAY 30 AND HIGHWAY 34 CORRIDORS. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF SEVERE WEATHER ACROSS CENTRAL IOWA FROM MID AFTERNOON THROUGH THE EVENING HOURS. WIND SHEAR AND INSTABILITY WILL SUPPORT SOME SUPERCELL THUNDERSTORMS INITIALLY...WITH LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES POSSIBLE. THE MAIN AREA FOR THESE THREATS WILL BE LOCATIONS FROM CARROLL AND DENISON... SOUTH TO ATLANTIC. THEN DURING THE EVENING...A THUNDERSTORM COMPLEX IS EXPECTED TO RACE EASTWARD ACROSS THE AREA...WITH THE MAIN THREAT OF VERY STRONG DAMAGING STRAIGHT LINE WINDS. SOME LOCATIONS WILL RECEIVE 1 TO 2 INCHES OF RAINFALL...WITH ISOLATED 3 INCH AMOUNTS. ISOLATED FLASH FLOODING IS POSSIBLE TONIGHT GIVEN THE SATURATED SOIL CONDITIONS. HEAVY RAINS WILL ALSO AGGRAVATE THE ONGOING RIVER AND STREAM FLOODING SITUATION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE EXPECTED AT VARIOUS TIMES FROM FRIDAY INTO THE WEEKEND. SEVERE WEATHER IS POSSIBLE...BUT IT IS TOO EARLY TO DETERMINE SPECIFIC LOCATIONS...THREATS...AND TIMING. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT. IAZ004>007-015>017-023>028-033>039-251100- BLACK HAWK-BREMER-BUTLER-CALHOUN-CERRO GORDO-EMMET-FRANKLIN-GRUNDY- HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC- WEBSTER-WINNEBAGO-WORTH-WRIGHT- 701 AM CDT MON MAY 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN IOWA...NORTH OF HIGHWAY 30. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO MOVE INTO NORTHWEST IOWA DURING THE EARLY AFTERNOON...THEN MOVE EAST ACROSS NORTHERN IOWA DURING THE LATE AFTERNOON AND EVENING HOURS. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE...WITH THE THREATS BEING LARGE HAIL AND ISOLATED DAMAGING STRAIGHT LINE WIND GUSTS. SOME THUNDERSTORMS WILL PRODUCE RAINFALL AMOUNTS OF ONE HALF TO ONE INCH...WHICH COULD AGGRAVATE THE ONGOING FLOOD SITUATION ON MANY RIVERS AND STREAMS IN NORTHERN IOWA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE EXPECTED AT VARIOUS TIMES FROM FRIDAY INTO THE WEEKEND. SEVERE WEATHER IS POSSIBLE...BUT IT IS TOO EARLY TO DETERMINE SPECIFIC LOCATIONS...THREATS...AND TIMING. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. KINNEY
In the hours before
Local storm report, May 24, 2:51 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
251 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0247 PM HAIL ANITA 41.44N 94.77W
05/24/2004 0.88 INCH CASS IA TRAINED SPOTTER
&&
BFLocal storm report, May 24, 2:56 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
256 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0233 PM HAIL 20 N DENISON 42.31N 95.35W
05/24/2004 1.75 INCH IDA IA TRAINED SPOTTER
&&
BFLocal storm report, May 24, 3:18 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
318 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL 2 W MENLO 41.52N 94.44W
05/24/2004 1.00 INCH GUTHRIE IA FIRE DEPT/RESCUE
&&
BFLocal storm report, May 24, 3:31 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
331 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL ANITA 41.44N 94.77W
05/24/2004 1.75 INCH CASS IA TRAINED SPOTTER
0322 PM HAIL MENLO 41.52N 94.40W
05/24/2004 0.75 INCH GUTHRIE IA LAW ENFORCEMENT
0315 PM HAIL 4 SE ADAIR 41.46N 94.59W
05/24/2004 0.75 INCH ADAIR IA TRAINED SPOTTER
&&
BFLocal storm report, May 24, 4:11 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
411 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0404 PM HAIL 6 NE MANSON 42.59N 94.46W
05/24/2004 0.88 INCH POCAHONTAS IA TRAINED SPOTTER
&&
BFLocal storm report, May 24, 4:18 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
418 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0406 PM HAIL 4 SW CLARE 42.55N 94.40W
05/24/2004 0.88 INCH WEBSTER IA LAW ENFORCEMENT
&&
BFThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 2:26 PM CDT | Severe Thunderstorm Warning | DMX | Sac | 34 min |
| May 24, 2:34 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Cass, Guthrie | 41 min |
| May 24, 2:47 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 28 min |
| May 24, 2:49 PM CDT | Severe Thunderstorm Warning | DMX | Sac | 11 min |
| May 24, 2:58 PM CDT | Severe Thunderstorm Warning | DMX | Audubon | 32 min |
| May 24, 3:00 PM CDT | Severe Thunderstorm Warning | DMX | Sac | 45 min |
| May 24, 3:14 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Cass, Guthrie | 46 min |
| May 24, 3:15 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 45 min |
| May 24, 3:19 PM CDT | Severe Thunderstorm Warning | DMX | Pocahontas | 41 min |
| May 24, 3:51 PM CDT | Severe Thunderstorm Warning | DMX | Carroll | 39 min |
| May 24, 4:04 PM CDT | Severe Thunderstorm Warning | DMX | Pocahontas | 26 min |
| May 24, 4:06 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Webster | 39 min |
| May 24, 4:13 PM CDT | Tornado Warning | DMX | Adair | 32 min |
| May 24, 4:42 PM CDT | Severe Thunderstorm Warning | DMX | Audubon | 48 min |
| May 24, 4:45 PM CDT | Tornado Warning | DMX | Madison | 45 min |
| May 24, 5:02 PM CDT | Flash Flood Warning | DMX | Dallas, Madison | 6 hr |
| May 24, 5:04 PM CDT | Tornado Warning | DMX | Dallas | 56 min |
| May 24, 5:07 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton | 38 min |
| May 24, 5:12 PM CDT | Flash Flood Warning | DMX | Audubon, Carroll, Greene, Guthrie | 6 hr |
| May 24, 5:18 PM CDT | Severe Thunderstorm Warning | DMX | Guthrie | 57 min |
| May 24, 5:19 PM CDT | Tornado Warning | DMX | Polk | 56 min |
| May 24, 5:30 PM CDT | Tornado Warning | DMX | Madison | 15 min |
| May 24, 5:31 PM CDT | Flash Flood Warning | DMX | Boone | 6 hr |
| May 24, 5:36 PM CDT | Tornado Warning | DMX | Warren | 24 min |
| May 24, 5:39 PM CDT | Flash Flood Warning | DMX | Polk | 6 hr |
| May 24, 5:43 PM CDT | Tornado Warning | DMX | Madison | 32 min |
| May 24, 5:59 PM CDT | Tornado Warning | DMX | Warren | 46 min |
| May 24, 6:17 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Polk | 28 min |
| May 24, 6:21 PM CDT | Severe Thunderstorm Warning | DMX | Taylor | 39 min |
| May 24, 6:26 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Story | 64 min |
| May 24, 6:26 PM CDT | Tornado Warning | DMX | Madison | 49 min |
| May 24, 6:28 PM CDT | Flash Flood Warning | DMX | Taylor | 19 hr |
| May 24, 6:35 PM CDT | Tornado Warning | DMX | Taylor | 40 min |
| May 24, 6:38 PM CDT | Flash Flood Warning | DMX | Marion | 18 hr |
| May 24, 6:41 PM CDT | Tornado Warning | DMX | Marion | 49 min |
| May 24, 6:42 PM CDT | Flash Flood Warning | DMX | Warren | 18 hr |
| May 24, 6:44 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 46 min |
| May 24, 6:45 PM CDT | Tornado Warning | DMX | Warren | 30 min |
| May 24, 6:47 PM CDT | Tornado Warning | DMX | Monroe | 43 min |
| May 24, 6:52 PM CDT | Flash Flood Warning | DMX | Decatur, Ringgold | 18 hr |
| May 24, 6:52 PM CDT | Tornado Warning | DMX | Ringgold | 38 min |
| May 24, 6:55 PM CDT | Flash Flood Warning | DMX | Mahaska | 18 hr |
Nearby
Flash Flood Warnings in Iowa, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.